Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 160, NWS Austin/San Antonio, TX

October 13, 2004Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 13, 2004, 11:32 PM CDT for Travis County, Williamson County, Texas. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2004, 11:32 PM CDT (04:32 UTC)
Expired
Oct 14, 2004, 1:00 AM CDT
In force
88 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Travis County, TX, Williamson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 140432
SVRSAT
TXC453-491-140600-
/X.NEW.KEWX.SV.W.0010.041014T0432Z-041014T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1132 PM CDT WED OCT 13 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  WILLIAMSON
  TRAVIS

* UNTIL 100 AM CDT

* AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF FLORENCE
  TO 11 MILES SOUTHWEST OF ANDICE TO 15 MILES WEST OF LAGO VISTA...
  AND MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JARRELL BY 1145 PM CDT
  SERENADA...LEANDER...LAGO VISTA AND GEORGETOWN DAM BY 1150 PM CDT
  WEIR...LAKEWAY...GEORGETOWN AND CEDAR PARK BY 1155 PM CDT
  BARTLETT BY MIDNIGHT CDT

LAT...LON 3091 9783 3080 9795 3051 9812 3050 9809
      3036 9816 3004 9773 3022 9751 3043 9737
      3041 9733 3048 9717 3074 9726 3087 9762

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 8:36 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Oct 13, 8:36 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
836 PM CDT WED OCT 13 2004

.DISCUSSION...
AFTERNOON PACKAGE HAS AN EXCELLENT HANDLE ON THE AMOUNT OF PRECIP
AND THE TIMING OF THE COLD FRONT. EVENING POPS WERE LOWERED SOME DUE
TO WEAKENING RADAR TRENDS, BUT THE NEXT ROUND OF STORMS ARE ALREADY
THREATENING OUR NORTHERN FORECAST AREA. SATELLITE IMAGERY INDICATES
IMPRESSIVE DIGGING TO SUGGEST A GOOD SHOT OF THUNDERSTORMS ON EITHER
SIDE OF THE FRONT AND, WITH COOLING ALOFT, A THREAT OF HAILSTORMS
AND DOWNBURSTS. TIMING OF THE APPROACHING FRONT AND DISTURBANCE
APPEARS SLOWER THAN FORECAST, SO MADE SOME SUBTLE ADJUSTMENTS TO
WINDS AND INCREASED POPS BETWEEN DAYBREAK AND NOON THURSDAY.

EXPECT FRONT TO MOVE INTO NW LLANO COUNTY AROUND 3Z AND NRN VAL
VERDE BY 4Z, THEN INTO DRT BY 6Z, AUS 7Z, SAT BY 8Z. A POST FRONTAL
MASS OF THUNDERSTORMS APPEARS TO BE DEVELOPING EAST OF SJT AND WILL
LIKELY EXPAND TO ENGULF MUCH OF THE FORECAST AREA DURING THE EARLY
MORNING HOURS. THIS WILL LIKELY PRESENT THE HIGHEST THREAT OF
FLOODING. SOME AREAS HAVE HAD UP TO 3 INCHES FROM THE EVENING
THUNDERSTORMS. STORM TOTALS INDICATED BY THE KEWX DOPPLER
ARE MOSTLY ACCURATE WITH ONLY A FEW OF THE HIGHEST ESTIMATES
CONTAMINATED BY HAIL.

&&

.PREV DISCUSSION...
HAVE DECIDED TO ISSUE FLASH FLOOD WATCH AS CONVECTION CONTINUES TO
GET BETTER ORGANIZED AND RAINFALL IS ACCUMULATING.

SPEED MAX APPROACHING THE BIG BEND, SHORT-WAVE MOVING EAST ACROSS
NEW MEXICO, WARM FRONT ACROSS NORTHERN PORTIONS OF SOUTH CENTRAL
TEXAS WILL CONTINUE TO INTERACT WITH PWS IN THE 1.5 TO 1.8 INCH RANGE
TO GENERATE NUMEROUS BANDS OF CONVECTION INTO THIS EVENING. LATE THIS
EVENING INTO EARLY THURSDAY, A COLD FRONT WILL SWEEP THROUGH SOUTH
CENTRAL TEXAS TO MAINTAIN CONVECTIVE BANDS. WILL MENTION LOCALLY
HEAVY RAINFALL WITH TRAINING OF STORMS EXPECTED DUE STEERING FLOW
MOSTLY PARALLEL TO FRONTAL SURFACES. ALTHOUGH FLASH FLOOD WATCH WILL
NOT BE ISSUED AS WIDESPREAD HEAVY RAINFALL CURRENTLY NOT EXPECTED, IT
IS POSSIBLE THAT SOME FLOOD ADVISORIES AND WARNINGS MAY HAVE TO BE
ISSUED. IN ADDITION, SOME STORMS COULD BRIEFLY BECOME SEVERE DUE
CAPES OF 1K TO 2K J/KG. THESE HAVE BEEN MENTIONED IN THE HAZARDOUS
WEATHER OUTLOOK WHICH WAS UPDATED AROUND 10 AM THIS MORNING.

RIDGES AT THE SURFACE AND ALOFT BUILD INTO TEXAS IN THE WAKE OF THE
ABOVE MENTIONED FEATURES WITH SUBSIDENCE AND COLD ADVECTION. SKIES
WILL CLEAR RAPIDLY LEADING TO THE COLDEST TEMPERATURES OF THE SEASON
BY FRIDAY MORNING. ON FRIDAY INTO THE WEEKEND, BOUNDARY LAYER
TEMPERATURES WILL RECOVER GREATLY ON SOUTHWESTERLY BOUNDARY LAYER
WINDS. BY EARLY NEXT WEEK, UPPER LOW CURRENTLY CUTOFF SOUTHWEST OF
CALIFORNIA WILL OPEN UP AND BE EJECTED EASTWARD ACROSS THE SOUTHERN
TIER OF STATES AS THE FLOW ALOFT BECOMES ZONAL. MOISTURE WILL RETURN
BY MONDAY AND HAVE ADDED 5 TO 10 FOR POPS AS LIGHT SHOWERS POSSIBLE.
HOWEVER, MADE NO MENTION IN ZONES AS FLOW ALOFT WILL BE CONFLUENT AND
SOME UNCERTAINTY REMAINS. THIS COULD LEAD TO A WET PATTERN LATER NEXT
WEEK INTO THE FOLLOWING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              79  52  71  49 /  30   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  76  53  71  45 /  30   0   0   0
DEL RIO INTL AIRPORT           81  58  74  49 /  30   0   0   0
SAN ANTONIO INTL AIRPORT       85  56  72  49 /  40   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FFA ALL AREAS THRU 4 AM CDT.

&&

18/01
Hazardous weather outlook, Oct 13, 10:01 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1001 AM CDT WED OCT 13 2004

TXZ171>173-183>194-202>209-217>225-228-141100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1001 AM CDT WED OCT 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE REGION TODAY IN ADVANCE OF THE COLD FRONT. A FEW STORMS MAY
BECOME SEVERE LATER THIS AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. SHOWERS AND THUNDERSTORMS WILL INCREASE IN
AREAL COVERAGE TONIGHT AS A COLD FRONT MOVES SOUTHWARD ACROSS SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY. TRAINING OF THUNDERSTORMS IS
POSSIBLE TONIGHT INCREASING THE CHANCE OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Oct 13, 6:51 PM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
651 PM CDT WED OCT 13 2004

TXZ171>173-183>194-202>209-217>225-228-140200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
651 PM CDT WED OCT 13 2004

...MORE THUNDERSTORMS ON THE WAY AND A COLD FRONT ON DECK...

THE FIRST SIGNIFICANT COLD FRONT OF THE FALL SEASON IS BARRELING
SOUTH ACROSS NORTH TEXAS AND WILL PUSH THROUGH SOUTH CENTRAL TEXAS
TONIGHT.

AHEAD OF THE COLD FRONT THUNDERSTORMS CAN BE EXPECTED...SOME
PRODUCING VERY HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4
AM CDT TONIGHT FOR ALL OF SOUTH CENTRAL TEXAS...WITH 1 TO 2 INCH
RAINFALL AMOUNTS EXPECTED. LOCALIZED AMOUNTS TO 5 INCHES ARE
POSSIBLE. SOME STORMS MAY BECOME SEVERE...WITH HAIL AND STRONG
DOWNBURST WINDS BEING THE PRIMARY SEVERE THREATS.

THE COLD FRONT WILL HIT THE AUSTIN METRO AREA SHORTLY AFTER
MIDNIGHT...THEN ACROSS THE SAN ANTONIO METRO NEAR 3 AM CDT. NORTH
WINDS OF 20 TO 25 MPH WITH GUSTS OVER 30 MPH WILL BE COMMON BEHIND
THE FRONT WITH TEMPERATURES FALLING INTO THE 50S. HIGH TEMPERATURES
WILL FIGHT TO GET OUT OF THE 60S TOMORROW...WITH FORECAST HIGHS NEAR
70 FOR MOST OF THE AREA. WINDS WILL DECREASE THURSDAY EVENING AND
TEMPERATURES WILL FALL INTO THE 40S BY FRIDAY MORNING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 10:16 PM CDTSevere Thunderstorm WarningEWXLlano59 min
Oct 13, 10:47 PM CDTFlash Flood WarningEWXComal, Guadalupe118 min
Oct 13, 11:10 PM CDTSevere Thunderstorm WarningEWXBurnet50 min
Oct 13, 11:51 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca, Wilson4 hr
Oct 14, 12:34 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.